Hail, Saunders
- When
- August 24, 10:25 PM CST
- Where
- Saunders County, 2.19 mi WNW of Malmo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.280, -96.770
Public reported 1 inch hail.
A cold front helped initiate severe weather across eastern Nebraska leading to wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cold front helped initiate severe weather across eastern Nebraska leading to wind damage and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 24, 5:35 PM CST, 4 hours 50 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
635 PM CDT Tue Aug 24 2021
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 346 PM CDT Tue Aug 24 2021
Main forecast concern going forward remains heat and shower/storm
chances. Early afternoon analysis showed an outflow boundary along a
line including Columbus, NE, to Harlan, IA. Additional sporadic
showers and storms were developing along said boundary through much
of the day as well as just ahead of some weak shortwave energy
sliding through north-central Nebraska. For tonight, expect
additional development along an incoming cold front as a low level
jet strengthens and a slightly stronger shortwave moves in
(currently seen in northeast Colorado). Latest guidance suggests
MUCAPE values of right around 2000 J/kg on either side of midnight,
roughly when initiation is progged by most short term CAMs. That
said, tend to lean toward slightly earlier initiation given the
aforementioned incoming shortwave energy and low level jet. In that
case, would expect a little bit more instability, but deeper layer
shear still looks fairly weak, so not anticipating much in the way
of storm organization. Still, can't rule out some stronger to severe
storms along the boundary, given favorable low level shear and
decent instability. Damaging wind and localized heavy rain would
likely be the main threats.
The aforementioned cold front will remain oriented roughly west to
east near or across the area through the next several days,
providing a focus for more thunderstorm potential each day. Expect
sufficient instability for stronger to severe storms through at
least Thursday, with shear likely being the main question mark in
regards to a more widespread severe weather threat.
Regarding heat, clouds and showers have kept heat index values in
check across northeast Nebraska, so elected to cancel portion of the
Heat Advisory. For Wednesday, the front looks to remain over far
southern portions of the forecast area, keeping most under easterly
to northeasterly surface flow. Still looks to be warm, but not quite
as favorable for Heat Advisory criteria, at least for areas north of
the boundary. Clouds/showers/storms could limit heat as well, so
confidence in temperature forecast isn't super high. For now, going
with a Heat Advisory for those areas south of the boundary where
winds are more likely to be southerly.
Heat looks to continue into at least Saturday, with widespread highs
in the 90s and heat index values over 100, though boundary location
and associated clouds/precip will play a large role each day.
Eventually expect the front to sweep through the area and provide at
least some brief relief Sunday/Monday, as high temperatures look to
"only" be in the 80s those days.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 621 PM CDT Tue Aug 24 2021
Isolated to scattered showers and storms are currently in place
around the KOFK terminal, and this coverage is expected to
continue for the next couple of hours. Storms chances begin to go
down overnight, with KOMA's best chances being from 08-12z
Wednesday and KLNK from 08-10z. Low-level wind shear critera will
likely be approached after 03z at the KOMA and KLNK terminals.
Shower and storm chances begin to crop up once again late tomorrow
morning into the afternoon, but confidence is not high enough to
include at this time. If it does develop, short-term models
suggest that it will occur along a wind shift with KOMA and KLNK
having the best chances.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ030>034-042>045-
050>053-065>068-078-088>093.
Heat Advisory from noon to 8 PM CDT Wednesday for NEZ066-068-078-
088>093.
IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-069-
079-080-090-091.
&&
DISCUSSION...CA
AVIATION...PetersenHazardous Weather Outlook National Weather Service Omaha/Valley NE 924 PM CDT Tue Aug 24 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251630- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 924 PM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Thunderstorms will continue over parts of eastern Nebraska into western Iowa into the overnight hours. A few storms will be capable of producing damaging winds and hail up to around 1 inch diameter, with the greatest threat after 10 PM. Heat index values over 100 are expected across parts of southeast Nebraska Wednesday afternoon. A heat advisory will be in effect from noon through 8 PM. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday There will be periodic chances for thunderstorms across the area from Wednesday evening into the weekend. Some strong to severe storms will be possible at times. Hot afternoon temperatures will continue from Wednesday into Friday, with some slight cooling for the weekend. .SPOTTER INFORMATION STATEMENT... Spotters activation is not expected to be needed today or tonight.
The Omaha radar (KOAX), 34 km away, was scanning. The volume nearest the first event began at 04:24 UTC.
10 thunderstorm wind, 4 hail. Local standard time, as filed.
Public reported 1 inch hail.
Public reported a roof blown off a shed and substantial tree damage in and around Yutan.
Public reported trees down and power outages in Yutan.
Report from mping for 3-inch tree limbs broken; power poles broken.
Trained spotter reported a measured peak wind gust of 64 mph.
Public reported several 5-inch tree limbs snapped.
Public reported a 10-inch tree limb snapped and landed on a pickup truck.
Public reported 1-inch hail.
Public reported a 10-12 inch diameter limb snapped off a tree.
Report from mping of 1-inch hail.
Public reported 1-inch hail.
Public reported a large tree limb down on a power line.
Public reported a 8 to 10 inch diameter tree limb down on a home.
Report from mping of 1-inch tree limbs broken; singles blown off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982616, 982618, 982619, 982621, 982623, 982624, 982626, 982628, 982629, 982631, 982635, 982638, 982640, 982643.